Wyoming, 2002

Hail and Damaging Winds in Wyoming, June 2, 2002

June 2, 2002 · NWS UNR · 14 events in 3 counties and zones

Several severe thunderstorms moved across northeastern Wyoming through the afternoon and evening hours. Large hail and damaging wind gusts were reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Several severe thunderstorms moved across northeastern Wyoming through the afternoon and evening hours. Large hail and damaging wind gusts were reported with these storms. One mile north of Upton in Weston County one inch sized hail piled up in six inch drifts. A six inch diameter tree limb was blown off in New Haven in Crook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 12:50 PM MST, 2 hours earlier.

Area forecast discussion, Jun 2, 12:50 PM MST, 2 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY
150 PM MDT SUN JUN 02 2002

...THREAT OF SVR WX AGAIN TONIGHT...

UPR LVL LOW ACRS NRN ROCKIES...WITH BROAD SW FLOW ALOFT ACRS NRN
PLAINS. SFC TROF EXTENDS FROM ERN WY INTO ERN MT. MAIN CONCERN SVR
WX THREAT TONIGHT.

18Z RUC INDICATING MORE INSTABILITY THAN PREVIOUS RUNS...WITH MUCAPE
RISING TO 2000-2500 J/KG ACRS NERN WY. CAP HAS ERODED THIS AREA AND
CONVECTION ALREADY TAKING PLACE JUST W OF CWFA AS STRONG SHORT WAVE
APPROACHES.  LATEST PROGGED HODOGRAPHS FAVOR SPLITTING SUPERCELLS.
LCLS A BIT TOO HIGH TO SUPPORT MUCH TORNADIC DEVELOPMENT.
INSTABILITY AXIS THEN MOVES ACRS BLACK HILLS AND SWRN SD THIS EVE
WHERE FOCUS OF ACTIVITY WILL SHIFT. MOISTURE IS CERTAINLY IN PLACE
(52F DEWPOINT AT KCUT AT 19Z). CAPPING STILL QUITE STRONG ACROSS S
CNTRL BUT LIKE LAST NIGHT EXPECT STRONG FORCING TO OVERCOME.  LESS
INSTABILITY FOR NORTHERN ZONES...SO EXPECT MOST ACTIVITY TO OCCUR
GENERALLY SOUTH I-90.

AS UPPER LOW MOVES ACRS NRN PLAINS ON MON-TUE COOLER AIR WILL FILTER
INTO AREA AND UNSETTLED WX WILL CONTINUE...ALTHOUGH THREAT OF STRONG
CONVECTION WILL BE ON THE DECREASE.  UPR RIDGING THEN BUILDS BACK
INTO REGION WED FOR BEGINNING OF WARMING TREND.

EXTENDED...DRY AND WARMER THRU THU...WITH SW FLOW RETURNING ON FRI.
STRONG UPR TROF WORKS ACRS NRN PLAINS FRI-SUN FOR COOLING TREND AND
UNSETTLED WX.  PROGGED STRENGTH OF TROF/COLD AIR QUITE IMPRESSIVE
FOR THIS TIME OF YEAR...BUT THEN AGAIN ITS SEVERAL DAYS OUT.

.UNR...SVR TSTM WATCH NERN WY.
JOHNSON

In the hours before

Special weather statement, Jun 2, 10:00 AM MST, 4 hours 50 minutes before
SDZ012>014-024>032-041>044-046-047-049-WYZ054>058-021900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1100 AM MDT SUN JUN 2 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

.THREAT...
THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND WESTERN SOUTH
DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER NORTHEAST WYOMING AND A SMALL PART OF SOUTH
CENTRAL SOUTH DAKOTA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS
WILL BE HAIL LARGER THAN 3/4 INCH AND DOWNBURST WINDS GREATER THAN
60 MPH.

.DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION
THIS AFTERNOON AND EVENING. THIS DISTURBANCE WILL MOVE THROUGH AN
UNSTABLE ATMOSPHERE PRODUCING SCATTERED THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE GREATEST THREAT FOR LARGE HAIL AND DAMAGING WINDS
WILL BE OVER NORTHEAST WYOMING AND IN THE WINNER AREA.

OTHER STRONG STORMS MAY DEVELOP OVER THE BLACK HILLS AND EXTREME
SOUTHWEST SOUTH DAKOTA LATE THIS AFTERNOON AND THEY WILL CONTAIN
SMALL HAIL AND WIND GUSTS TO 50 MPH.
&&

COUNTIES INCLUDED IN THIS OUTLOOK
ARE...TRIPP...SHANNON...LAWRENCE...PENNINGTON...CUSTER...FALL
RIVER...CROOK...CAMPBELL AND WESTON.

WCJIN-WYNE

HELGESON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
June 2, 2:50 PM MST
Where
Campbell County, 16 mi NW of Wright
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.883, -105.700

Hail, Campbell

When
June 2, 3:10 PM MST
Where
Campbell County, 7 mi S of Wyodak
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.183, -105.367

Hail, Campbell

When
June 2, 3:29 PM MST
Where
Campbell County, 6 mi S of Rozet
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.200, -105.200

Hail, Weston

When
June 2, 3:30 PM MST to 3:37 PM MST
Where
Weston County, 12 mi W of Upton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.100, -104.883

Thunderstorm Wind, Crook

When
June 2, 3:45 PM MST
Where
Crook County, New Haven
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.750, -104.833

Hail, Weston

When
June 2, 3:50 PM MST to 4:00 PM MST
Where
Weston County, 1 mi N of Upton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.117, -104.633

Thunderstorm Wind, Crook

When
June 2, 4:01 PM MST
Where
Crook County, 8 mi NW of Moorcroft
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.350, -105.067

Hail, Weston

When
June 2, 4:20 PM MST
Where
Weston County, 6 mi NE of Upton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.167, -104.550

Thunderstorm Wind, Weston

When
June 2, 4:20 PM MST
Where
Weston County, 10 mi NE of Upton
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.200, -104.483

Thunderstorm Wind, Weston

When
June 2, 4:45 PM MST
Where
Weston County, Four Corners
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.067, -104.133

Hail, Weston

When
June 2, 4:55 PM MST
Where
Weston County, Osage
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.967, -104.400

Thunderstorm Wind, Weston

When
June 2, 5:09 PM MST
Where
Weston County, Osage
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.967, -104.400

Thunderstorm Wind, Weston

When
June 2, 5:15 PM MST
Where
Weston County, 6 mi NE of Newcastle
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.917, -104.133

Hail, Weston

When
June 2, 6:00 PM MST
Where
Weston County, 3 mi E of Rochelle
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.600, -104.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297357, 5297358, 5297359, 5297422, 5297423, 5297425, 5297424, 5297426, 5297427, 5297428, 5297429, 5297430, 5297431, 5297432.